Kansas, 2006

Heat in Kansas, July 29 to 31, 2006

July 29 to 31, 2006 · NWS EAX · 7 events in 7 counties and zones

Oppressive heat and humidity drove heat indices into the 105 to 115 degree range, from July 29th through July 31st.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Oppressive heat and humidity drove heat indices into the 105 to 115 degree range, from July 29th through July 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 29, 1:35 AM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 1:35 AM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
235 AM CDT SAT JUL 29 2006

.DISCUSSION...

STORMS DEVELOPED OVER NORTHERN OKLAHOMA AND SOUTHEAST KANSAS LAST
EVENING WITHIN A LOCALIZED AREA OF ENHANCED THETA-E ADVECTION...MOST
NOTICEABLE ON THE 310K SURFACE. AN UPPER LEVEL VORTICITY MAXIMA
MOVING NORTH ACROSS OKLAHOMA HELPED KICK OFF THE CONVECTION...AND
ALTHOUGH THIS FEATURE APPEARS TO HAVE WEAKENED...THE SHEAR AXIS
REMAINS EVIDENT ON THE WATER VAPOR IMAGERY. THE REMNANTS OF THESE
STORMS MOVED ACROSS LINN AND BATES COUNTIES BEFORE DISSIPATING. SOME
ISOLATED SHOWERS THAT FORMED ALONG THE REMAINING OUTFLOW BOUNDARY
HAVE BEEN MOVING ACROSS A FEW LOCATIONS IN CENTRAL MISSOURI. THE LOW
LEVEL JET WILL CONTINUE TO WEAKEN AND VEER THIS MORNING...SO THE
ONGOING SHOWERS ARE EXPECTED TO DIMINISH AROUND SUNRISE.

BOTH THE GFS AND NAM FORECAST THE WEAK SHEAR AXIS TO REMAIN ACROSS
SOUTHERN KANSAS/NORTHERN OKLAHOMA AND SOUTHERN MISSOURI THROUGH THE
NEXT 36 HOURS. THE NAM...WHICH PICKED UP THE ENHANCED THETA-E
ADVECTION AREA WHERE STORMS INITIATED LAST EVENING...SHOWS ANOTHER
TONGUE OF POSITIVE THETA-E ADVECTION SHIFTING ITS FOCUS FROM
NORTHEAST OKLAHOMA THIS MORNING...TO SOUTHWEST MISSOURI BY THE
AFTERNOON. I THINK THE BETTER CHANCE FOR ANY SHOWER AND STORM
DEVELOPMENT WILL BE SOUTH OF THE AREA...SO HAVE HELD ONTO JUST A
SLIGHT CHANCE FOR PRECIPITATION TODAY ACROSS THE FAR SOUTHERN
PORTIONS OF THE FORECAST AREA.

THE NEXT TOPIC FOR DISCUSSION IS THE WARM UP TO WELL ABOVE NORMAL
TEMPERATURES THIS WEEKEND. TEMPERATURES THIS AFTERNOON...BARRING ANY
INCREASED CLOUD COVER FROM POSSIBLE CONVECTIVE ACTIVITY TO THE
SOUTH...ARE EXPECTED TO WARM INTO THE MIDDLE 90S WITH SOME MID LEVEL
CLOUDS AROUND. HEAT INDICES ARE FORECAST TO REMAIN BELOW ADVISORY
CRITERIA TODAY...BUT MAY BEGIN TO POSE A PROBLEM STARTING SUNDAY AS
THE UPPER RIDGE SLOWLY SHIFTS EAST ACROSS THE PLAINS. CURRENT
INDICATIONS ARE THAT A HEAT ADVISORY/HEAT WARNING MAY BE REQUIRED
FROM SUNDAY THROUGH TUESDAY WITH FORECAST HEAT INDICES NEAR 105.
RELIEF FROM THIS UPCOMING SPELL OF HOT AND HUMID CONDITIONS IS
EXPECTED TO COME IN THE FORM OF A COLD FRONT AS EARLY AS WEDNESDAY.

STOFLET

&&

.PREV DISCUSSION...

957 PM CDT FRI...
WATER VAPOR SHOWING AN UPPER LEVEL WAVE MOVING NORTH INTO OKLAHOMA
AT THIS TIME THAT HAS DEVELOPED CONVECTION OVER SOUTHEAST KANSAS
WHERE LOW LEVEL JET CURRENTLY FOCUSED. TOPS ARE STARTING TO WARM ON
SATELLITE BUT MODELS CONTINUE TO SHOW THE LOW LEVEL JET FOCUSED OVER
THIS REGION INTO THE EARLY MORNING HOURS...WITH SOME WEAKENING OF
THE JET TOWARD MORNING. WILL INTRODUCE SOME LOW CHANCE POPS TO THOSE
AREAS FOR THE REST OF TONIGHT.

ALSO...NAM/WRF SHOWING BETTER THETA E ADVECTION AT 850 MB ACROSS
PORTIONS OF EASTERN KANSAS AND WESTERN MISSOURI THROUGH THE NIGHT
...AND AM SEEING AN INCREASE OF MID LEVEL CLOUDINESS ACROSS THOSE
AREAS.  THAT TREND SHOULD CONTINUE...SO WILL INCREASE CLOUD COVER AS
WELL.

PC

318 PM CDT FRI...
WATER VAPOR IMAGERY THIS AFTERNOON DEPICTS THE SLOW EASTWARD
PROGRESSION OF THE LONG WAVE RIDGE THAT HAS BEEN PLANTED OVER THE
WEST COAST FOR THE PAST WEEK.  MID-LEVEL SUBSIDENCE PROVIDED BY THIS
RIDGE...HAS BEEN EFFECTIVELY HOLDING THE STRETCHED OUT SHEAR AXIS
JUST TO THE SOUTH OF THE CWA.  THIS AXIS HAS BEEN CONTINUALLY FED
MOISTURE FROM AN UPPER LEVEL AREA OF LOW PRESSURE OVER THE FOUR
CORNERS REGION.  HOWEVER WITH THE RIDGE BEGINNING TO ESTABLISH ITS
DOMINANCE OVER THE PLAINS STATES...SHOWER ACTIVITY UNDER THIS
MOISTURE AXIS HAS BEEN LIMITED AT BEST.

CLOSER TO HOME...TEMPERATURES HAVE WARMED NICELY THIS AFTERNOON
REACHING INTO THE LOWER 90S IN MANY AREAS.  THERE WILL REMAIN A
SLIGHT CHANCE FOR A LATE AFTERNOON SHOWER OR THUNDERSTORM MAINLY
OVER THE FAR SOUTHERN PORTIONS OF MISSOURI.  HOWEVER...WITH LARGE
SCALE SUBSIDENCE FARTHER TO THE NORTH AND NO OTHER MEANS OF FORCING
OTHER THAN DIFFERENTIAL HEATING...ONLY SLIGHT POPS HAVE BEEN LEFT
OVER THE SOUTHERN TIER OF COUNTIES FOR THE REMAINDER OF THE
AFTERNOON.

OVERNIGHT...A LOW LEVEL RIDGE OF HIGH PRESSURE OVER THE GULF OF
MEXICO WITH PUSH TO THE NORTH AND EAST.  AS IT MOVES NORTHWARD...IT
WILL WORK IN COMBINATION WITH THE FOUR CORNERS LOW TO PULL THE
MOISTURE AXIS SLIGHTLY FARTHER NORTH.  WITH A STRONGER LLJ OF 25-30
KTS PUSHING IN FROM THE SW...WAA AND ISENTROPIC LIFT ON THE 310-315
SFC WILL MAKE A VERY ISOLATED SHOWER POSSIBLE TOWARDS THE MORNING
HOURS.  HOWEVER...WITH THE LARGE H5 RIDGE FIRMLY TAKING CHARGE OF
THE SITUATION...ONLY SLIGHT CHANCE POPS WILL BE INCLUDED OVER AREAS
TO THE SOUTH OF I-70.

THE OTHER BIG CONCERN FOR THE SHORT TERM PERIODS WILL REMAIN THE
HEAT AND HUMIDITY THAT WILL ONCE AGAIN PLAGUE THE REGION.  AS STATED
EARLIER...WAA WILL TAKE OVER IN EARNEST ON SATURDAY MORNING.  H85
TEMPS WILL LIKELY RANGE FROM 22-26 DEGREES C BY SATURDAY
MORNING...MAKING HIGHS IN THE MIDDLE 90S POSSIBLE OVER THE ENTIRE
CWA.

BY SUNDAY MORNING THE H5 RIDGE AXIS WILL BE FIRMLY
OVERHEAD...BRINGING THE BRUNT OF THE OFFENSIVE TEMPERATURES ALONG
WITH IT.  STRONG SOUTHWESTERLY WINDS WILL HELP TO MIX OUT DEWPOINTS
AND RAISE TEMPERATURES TO THE 100 MARK NEARLY EVERYWHERE.  WITH A
SLIGHTLY LOWER DEWPOINT AND LOWER HUMIDITY LEVELS...HEAT INDICES
WILL JUST REACH UP TO THE 105 DEGREE MARK.  LATER SHIFTS WILL NEED
TO MONITOR TRENDS FOR SUNDAY...AS ANY CHANGE IN SFC MOISTURE WILL
LEAD TO REACHING HEAT ADVISORY CRITERIA.

DUX

ONCE AGAIN...A 00Z ECMWF/GFS ENSEMBLE BLEND APPEARS TO BEST CAPTURE
THE WEATHER EVOLUTION IN THE MEDIUM RANGE. THIS BLEND HAS BEEN VERY
CONSISTENT IN THE PAST SEVERAL DAYS WITH RESPECT TO BUILDING 5H
590DM HEIGHTS ACROSS THE PLAINS STATES...WITH 8H TEMPERATURES IN THE
+24C TO +26C RANGE THROUGH MIDWEEK. VERY LITTLE IN THE WAY OF
CHANGES TO THE FORECAST THROUGH WEDNESDAY WITH HIGH TEMPERATURES
EXPECTED IN THE MID 90S TO NEAR 100 DEGREES ACROSS THE AREA.
COMBINED WITH EXPECTED SURFACE DEWPOINTS NEAR 70 DEGREES...AFTERNOON
HEAT INDICES WILL REACH THE 100 TO 105 DEGREE RANGE...WITH A FEW
AREAS IN EASTERN KANSAS AND WEST CENTRAL MISSOURI PUSHING ABOVE 105
DEGREES FOR AT LEAST A FEW HOURS DURING PEAK HEATING.

INTRODUCED LOW END CHANCE POPS ACROSS THE MAJORITY OF THE AREA FOR
WEDNESDAY NIGHT/THURSDAY MORNING IN ASSOCIATION WITH A FRONTAL
BOUNDARY THAT SLOWLY BEGINS TO SINK SOUTH FROM THE NORTHERN PLAINS.
INCREASING ISENTROPIC LIFT AND A STRENGTHENING NOCTURNAL LLJ SHOULD
SUPPORT OVERNIGHT CONVECTION ALONG THIS FRONTAL BOUNDARY WHICH WILL
ACT TO PROPAGATE THE FRONT INTO CENTRAL MISSOURI BY THURSDAY
MORNING. KEPT TEMPERATURES NEAR CLIMATOLOGICAL NORMALS ON THURSDAY
DUE TO UNCERTAINTIES IN THE TIMING AND COVERAGE OF THE FORECAST
RAINFALL...HOWEVER THE POSSIBILITY OF EXTENSIVE CLOUD COVER AND
SHOWER ACTIVITY MAY LOCALLY LIMIT DAYTIME HEATING AND KEEP
TEMPERATURES MUCH BELOW NORMAL.

21

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Jul 29, 11:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT JUL 29 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-301800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT SAT JUL 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PERIOD OF VERY HOT AND HUMID CONDITIONS WILL START TODAY WITH HIGH
TEMPERATURES THIS AFTERNOON REACHING THE UPPER 90S TO NEAR 100
DEGREES. QUITE HUMID CONDITIONS WILL ALSO EXIST...PUSHING AFTERNOON
HEAT INDICES INTO THE 100 TO 105 DEGREE RANGE. TEMPERATURES TONIGHT
WILL ONLY FALL INTO THE MID TO UPPER 70S ACROSS THE AREA...AND
COMBINED WITH THE CONTINUED HUMID AIRMASS...TEMPERATURES WILL ONLY
FEEL AS LOW AS THE UPPER 70S TO LOWER 80S BY THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE VERY HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH TUESDAY.
AFTERNOON HIGH TEMPERATURES WILL REACH INTO THE UPPER 90S TO NEAR 100
DEGREES...WITH HEAT INDICES TOPPING OUT AROUND 105 DEGREES. VERY
LITTLE RELIEF WILL BE EXPERIENCED DURING THE OVERNIGHT HOURS...AS
HEAT INDICES WILL ONLY LOWER TO AROUND 80 DEGREES IN THE EARLY
MORNING HOURS.

A FRONTAL BOUNDARY WITH A CHANCE FOR THUNDERSTORMS WILL BREAK THE
EXCESSIVE HEAT ON WEDNESDAY. AT THIS TIME...NO SEVERE WEATHER IS
EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heat. Local standard time, as filed.

Heat, Atchison

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Heat, Doniphan

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Doniphan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Heat, Leavenworth

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Leavenworth forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Heat, Linn

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Heat, Miami

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Miami forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Heat, Wyandotte

When
July 29, 12:00 PM CST to July 31, 11:59 PM CST
Where
Wyandotte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527357, 5527358, 5527359, 5527360, 5527361, 5527362, 5527363.